Illinois, 2018

Hail in Illinois, January 22, 2018

January 22, 2018 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of north central Illinois during the afternoon hours of January 22nd producing mainly small pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of north central Illinois during the afternoon hours of January 22nd producing mainly small pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 22, 2:03 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 22, 2:03 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
203 PM CST Mon Jan 22 2018

.SHORT TERM...
200 PM CST

Through Tuesday...

Low pressure is centered near Des Moines, Iowa this afternoon with
a warm front draped across far northern Illinois. In the
vicinity of the front, fog and drizzle will continue this
afternoon across far northern Illinois while farther south dry air
wrapping in from the southwest has allowed partial clearing west
of the I-57 corridor. Temperatures and dew points are into the
upper 40s to low 50s within the warm sector and are superimposed
by steep low to mid level lapse rates this afternoon which are
contributing to a corridor of seasonably strong instability.
Midday soundings from DVN and ILX show MLCAPE values around 150
J/kg while SBCAPE is closer to 600 J/kg. Latest run of the RAP
picks up on this axis of instability and shifts it east across the
CWA through the late afternoon and early evening ahead of an
advancing cold front, albeit with weakening instability as we get
past peak heating. Very strong winds aloft with 0-1km shear in
excess of 20kt and favorable effective SRH continue to prompt some
concern for a severe threat for any thunderstorms that make it
into the area this afternoon and evening, and an isolated tornado
remains a possibility. Convective initiation is already ongoing
near Springfield, IL with agitated cu field south towards St
Louis. These storms will move north-northeast through the late
afternoon and evening hours within the aforementioned instability
axis though confidence in how well they will maintain their
intensity is fairly low by the time they reach the local CWA.

Late this evening and overnight, 500mb closed low will move across
the region and allow deeper moisture to return resulting in
periods of light rain. Forecast soundings eventually cool enough
for precipitation to transition to snow during the predawn and
early morning hours Tuesday. Models have been fairly consistent
showing axis of highest QPF near and north of the IL/WI state
line. As precipitation changes to snow, could see a dusting/few
tenths of snow area-wide, but the best chance for any light
accumulations will be across the northern tier of counties where
up to an inch of snow is possible. Winds turn northwest behind
the departing low Tuesday morning and mid level moisture scours
out once more. Steep low level lapse rates redevelop in the
northwest flow and could result in a few additional flurries
during the late morning and afternoon. Temps will fall into the
low to mid 30s behind the cold front tonight and likely hold
fairly steady through the day tomorrow.

Deubelbeiss

&&

.LONG TERM...
140 PM CST

Tuesday night through Monday...

Closed upper low continues to pull away from the region Tuesday
evening, with mid-level short wave ridging building briefly across
the area early in the night. Partial clearing of lower clouds is
possible during the evening in response to mid-level drying and
subsidence associated with strong H5 height falls (nearly 150
meters), though forecast soundings depict redevelopment of mid-
level clouds overnight as another mid-level short wave quickly
approaches. Clouds linger through the day Wednesday as the wave
propagates across the region, with a weak surface cold frontal
trough. Model soundings depict a relatively dry 900-700 mb layer
however, which suggests little precip threat despite cloudy skies.
Model 950 mb temps generally support daytime highs in the low-mid
30's.

Mid-level short wave and larger scale upper trough axis moves
east of the area Wednesday night. Medium range guidance is in good
agreement in building broad upper ridging east across the region,
with dry and milder conditions Thursday and Friday. Pattern is
progressive, with an upper trough developing eastward across the
central and northern Plains, and an area of surface low pressure
which tracks into western Ontario and trails a cold front through
the local area Friday night or early Saturday. Surface high
initially blocking gulf moisture return, and relatively quick
progression of upper flow, suggests somewhat limited precipitation
potential, especially with quicker cold frontal passage depicted
by the GFS. Slower ECMWF/GEM solutions would support a little
greater potential for rain especially across the southeastern part
of the cwa into Saturday. After 40's Thursday, and temps likely
near 50 Friday, timing differences with the cold front add lower
confidence to the high temp forecast Saturday, with 45-50 degree
highs likely east/southeast of the advancing front.

Colder air spreads back in behind the front Saturday night,
though by the time precipitation ends in the southeast, model
partial thickness values would suggest precip type would likely
remain all rain. By Monday, even the slowest guidance (ECMWF)
moves the upper trough east of the area, with broad upper ridging
moving in aloft with weak high pressure ridge at the surface. Some
detail differences exist as expected by that time, though
generally it appears our colder air will result in temps around
average for late January. Pattern looks to remain progressive as
well, with milder air again early-mid next week.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Low pressure is centered over Iowa this afternoon with a warm
front  draped across far northern Illinois. LIFR/VLIFR conditions
are present within the frontal trough, including at RFD, but
conditions do improve some south of the front as southerly flow
increases which has already occurred at the Chicago area
terminals. Should see conditions improve back to IFR at RFD within
the next couple hours as the front lifts farther north. Mid to
late in the afternoon, will need to keep a close eye on renewed
scattered showers and isolated thunderstorms which will lift
northeast across the terminals by mid evening. Winds are expected
to back slightly ahead of any line of showers and may tag 150-160
direction at times before veering back to the southwest and
eventually west southwest this evening. Late tonight into early
Tuesday morning, winds will shift to the northwest and become
gusty. There may be a brief window of snow in the vicinity of the
trough that could produce a dusting of snowfall. If any
accumulating snowfall occurs, expect that to end mid morning as we
lose deeper moisture, but could see occasional flurries,
especially during the afternoon as steep low level lapse rates
develop with low level instability topping out near the base of
the snow growth zone.

BMD

&&

.MARINE...
155 PM CST

Main marine forecast concerns focus on deep area of low pressure
which will move across southern Lake Michigan tonight. In
addition, areas of locally dense fog were in place across southern
parts of the lake, where 40-50 degree dew point air has spread
north over the colder waters. Strong northeast winds currently
occurring across northern parts of the lake will gradually back
northerly and increase more solidly into gale range through early
Tuesday morning as the low moves through, and will increase to
gale strength over the southern portion of the lake Tuesday
morning as the low pulls off to the east. Gale warning headlines
are already up for the north half, though there winds are largely
just below gale force this afternoon. A gale warning is in effect
for the southern part of the lake starting early Tuesday morning,
and headlines for the entire lake will run through 00Z/6 pm CST
tomorrow. A dense fog advisory remains in effect into this evening
on the south end of the lake.

The low will eventually move off across the St. Lawrence Valley
Tuesday night, with weak high pressure ridging spreading across
the western Lakes Wednesday. This will allow winds to diminish to
less than 20 kts, and eventually back to the south-southwest by
early Thursday. Deep low pressure is expected to develop in the
lee of the Northern Rockies Thursday night, which will induce
increasing south-southeast winds. A period of southerly gales is
possible Friday through perhaps early Saturday, after which a cold
front will shift winds to the west.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...LMZ777-LMZ779 until 9 PM Monday.

     Gale Warning...LMZ777-LMZ779...3 AM Tuesday to 6 PM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 22, 3:16 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
316 PM CST Mon Jan 22 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232130-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
316 PM CST Mon Jan 22 2018 /416 PM EST Mon Jan 22 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.
  Elevated Snow Risk.

DISCUSSION:

An area of deep low pressure will move slowly northeast across
the area through tonight. Isolated to scattered thunderstorms
are possible, which may produce isolated small hail up to dime
size. Light rain will mix with and then change to light snow
overnight, with some minor accumulations of up to an inch
possible across far northern Illinois, mainly north of I-88,
by morning.

Localized ice jam flooding will remain a threat on area rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Snow Risk.

Localized ice jam flooding will remain a threat on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

North at 40 MPH...

&&

LMZ740>745-232130-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
316 PM CST Mon Jan 22 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous Conditions for Small Craft are Likely.
Wednesday...
  Hazardous Conditions for Small Craft are likely.
Friday and Saturday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232130-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
316 PM CST Mon Jan 22 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Gale force winds are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force winds are possible Friday into early Saturday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jan 22, 4:11 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
411 PM CST MON JAN 22 2018

ILZ010-222245-
Lee IL-
411 PM CST MON JAN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 445
PM CST...

At 410 PM CST, Doppler radar was tracking a strong thunderstorm near
La Moille, or near Mendota, moving north at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Walton, Amboy, Sublette and West Brooklyn.

LAT...LON 4179 8944 4179 8906 4163 8913 4163 8917
      4158 8917 4159 8949
TIME...MOT...LOC 2210Z 190DEG 24KT 4161 8922

ENDERLEN
Special weather statement, Jan 22, 4:49 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
449 PM CST MON JAN 22 2018

ILZ008-010-011-222315-
De Kalb IL-Ogle IL-Lee IL-
449 PM CST MON JAN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...NORTHEASTERN
LEE AND NORTHWESTERN DE KALB COUNTIES UNTIL 515 PM CST...

At 449 PM CST, Doppler radar was tracking a strong thunderstorm near
Ashton, or near Rochelle, moving north at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rochelle, Oregon, Kirkland, Hillcrest, Malta, Franklin Grove, Ashton,
Creston, Lee and Steward.

Including the following interstates...
 I-39 between mile markers 91 and 109.
 I-88 between mile markers 66 and 86.

LAT...LON 4179 8890 4185 8933 4209 8933 4208 8881
TIME...MOT...LOC 2249Z 180DEG 21KT 4193 8918

ENDERLEN

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Kalb

When
January 22, 4:51 PM CST to 4:52 PM CST
Where
De Kalb County, Malta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.870

Hail was mostly pea size with some larger penny size hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734904.